Colorado, 2024

High Wind in Colorado, June 25, 2024

June 25, 2024 · NWS BOU · 2 events in 2 counties and zones

High based showers track across northeast Colorado on the afternoon and evening of June 25th producing wind gusts of 40 to 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High based showers track across northeast Colorado on the afternoon and evening of June 25th producing wind gusts of 40 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 1:51 PM MST, 9 minutes earlier. Its key messages:

  • Heat continues Wednesday and Thursday, though not as hot as earlier this week with lower 90s across the plains and urban corridor.
  • Increasing chances for thunderstorms Wednesday (30-60% high country; 20-40% Plains) and Thursday (50-80% high country; 30-60% plains). A few could be strong to severe.
Area forecast discussion, Jun 25, 1:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Tue Jun 25 2024

.KEY MESSAGES...

- Heat continues Wednesday and Thursday, though not as hot as
  earlier this week with lower 90s across the plains and urban
  corridor.

- Increasing chances for thunderstorms Wednesday (30-60% high
  country; 20-40% Plains) and Thursday (50-80% high country;
  30-60% plains). A few could be strong to severe.

&&

.SHORT TERM /Through Wednesday/...
Issued at 250 PM MDT Tue Jun 25 2024

A ridge of high pressure continues across Colorado.  From this
afternoon through Wednesday evening the ridge doesn't move much, in
fact slightly higher heights might even build in from the south. The
center of the ridge is squarely over the U.S. Desert Southwest
and northern Mexico. Flow at 500 mb and above is not surprisingly
fairly weak with northwest flow 15-30 kts going west-southwest by
Wednesday afternoon. However, closer to the surface things do
change a little by Wednesday morning--a very weak trough at 700
mb moves across the northern Rockies on Wednesday with 20-30 kts
of southerly flow ahead of it. Believe it or not, this air is a
little bit cooler and quite a bit more moist than the air masses
over the last few days. Here is what to expect at the surface: Weak
convective showers should be over by midnight across our area,
and any rainfall amounts will be very light. Skies will gradually
clear with much less convective cloud debris aloft vs last night.
That, combined with weaker winds near the surface will result in
better nighttime cooling than the previous few nights. This should
be true especially across the western suburbs where it was breezy
all night last night with temps steady in the 70s. All areas,
including the urban heat islands, should cool of nicely into the
low to mid 60s tonight, same as the rest of the plains. The
mountain valleys will also nicely cool into the upper 40s.

On Wednesday moisture advection should begin in earnest ahead of
the 700 mb trough, and combined with robust east winds just off
the surface, should increase PW to near 1.5" across the eastern
plains, and between 1-1.2" along the I-25 corridor, and 0.7"
along the Divide and West Slope. HREF mean SBCAPE values are
700-1000 J/kg for most of the plains, including Larimer and Weld
Counties. Across metro Denver the models don't look bullish on
brining in much low-level moisture. Lapse rates are pretty weak
in the high country, so even though storms will get going by
midday, they will be weak with just light rainfall. Given the
better low-level moisture across the northern half of the I-25
corridor, PoPs are highest for Larimer and Weld Counties once
convection moves off the mountains. When outflow
boundaries/existing convection get far enough east into the richer
moisture and instability, mostly along and east of a Fort Morgan
to Limon line, better chances of thunderstorms (> 50%) are
forecast into the evening hours. 0-6 km shear of about 40 kts
should support strong storms, with a one or two possibly severe
across the eastern Plains, where SPC has a marginal risk of severe
storms. Even though there will be uptick in cloud cover and storm
coverage, afternoon max temperatures will still be hot, with
highs 90-95 across the plains, and 75-85 in the mountain valleys.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 250 PM MDT Tue Jun 25 2024

Wednesday night an upper level ridge of high pressure will be over
the Rocky Mountain Region and Central Plains States with a weak to
moderate westerly flow aloft over Colorado. Scattered showers and
storms (25%-50%) will continue into the evening, most numerous
across the plains east and northeast of Denver.  With MLCAPES over
1000J/KG some of the storms from the Front Range Urban Corridor
eastward across the plains could be strong to severe. In addition,
with high PW's ranging between 0.60" to 1.00" in the high country
and 1.15 to 1.60" across Northeastern Colorado, heavy rainfall
will also be a possibility.

On Thursday, the upper ridge flattens in response to an upper level
trough moving across the Northern Rockies. This will put Colorado
under the influence of a moderate westerly flow aloft. With plenty
of available moisture and instability, along with some lift from a
60KT upper level jet, we should see another round of afternoon and
evening showers and storms move across the forecast area. Some of
storms could produce heavy rain with the potential for a couple of
strong to severe storms further east across the plains.

On Friday, a somewhat cooler and drier airmass advects into the
region as an upper level shortwave moves into the Northern Plains
States and the upper level flow turns more northwesterly. As a
result, shower and thunderstorm activity is expected to decrease
somewhat.

A cold front is expected to move across Northeastern Colorado Friday
night resulting if cooler more stable day on Saturday with a chance
(30%-50%) of afternoon and evening showers and storms mainly across
the Front Range Mountains, foothills and Palmer Divide. Some of
these storms could produce brief heavy rainfall.

On Sunday, upper level high pressure builds over the Southern Plains
States with an upper level trough of low pressure over the Western
U.S. This pattern may allow some subtropical moisture to flow into
Colorado from the south and southwest, which may bring an uptick
in shower and thunderstorm activity to the high country. Despite
the increase in moisture, models are showing light QPF in the
mountains. Still think there is a remote chance that a storm in
the high country could produce locally heavy rainfall, mainly
south of I-70. Further east across the plains, thunderstorm
activity may be limited due to lower dewpoints and more stability.
However, can't rule out a stronger storm due to local moisture
convergence. Hot and mostly dry weather is expected early next
week as a dry westerly flow aloft sets up over Colorado.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1105 AM MDT Tue Jun 25 2024

VFR through Wednesday and with hot temperatures both this
afternoon and Wednesday afternoon. There shouldn't be any showers
at the terminals this afternoon, but one or two wind shifts with
gusty winds are expected. For now, the most likely wind shift
looks to be west, northwest, or north given where some weak
convection should be ongoing this afternoon. We will continue to
handle the potential wind shifts with a TEMPO group for VRB gusts
to 30 kts.

Tonight will be a normal drainage wind night (SSW at APA and DEN
8-12 kts; WSW at BJC 5-9 kts). On Wednesday, winds should shift to
the ESE and maybe gust over 20 kts from midday until storms gets
going and move of the mountains. Thunderstorm coverage will be
much more than that past couple of days. Those storms may directly
impact the terminals, but it's about a 40 percent chance of a
storm going overhead. It's almost a guarantee that several gust
fronts will move across the terminals with a wind shift and gusty
winds to 35 kts.

&&

.HYDROLOGY...
Issued at 250 PM MDT Tue Jun 25 2024

The potential for heavy rainfall will increase across North
Central and Northeastern Colorado Wednesday and Thursday as
subtropical moisture moves over Colorado from the south and
southwest. Storm motions will be slightly faster Thursday, helping to
taper the threat of flash flooding. Isolated to scattered
afternoon thunderstorms will continue beyond Thursday, but
moisture will generally be more limited, thereby reducing the
potential for heavier rainfall.

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for COZ040.

&&

SHORT TERM...Schlatter
LONG TERM...JK
AVIATION...Schlatter
Hazardous weather outlook, Jun 25, 9:44 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MDT Tue Jun 25 2024

COZ030>051-261645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MDT Tue Jun 25 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be another very warm to hot day across northeast Colorado
with highs in the mid to upper 90s. Isolated gusty showers and
thunderstorms will develop this afternoon bringing wind gusts to 40
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture is expected to increase Wednesday and Thursday bringing
better chances for showers and thunderstorms, some of which could
produce heavy rain and small hail. An isolated severe storm will
be possible over the northeast plains both days as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 25, 1:35 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
235 PM MDT Tue Jun 25 2024

COZ033-035-252100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
235 PM MDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LARIMER COUNTY
THROUGH 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Tie Siding to 6 miles
southwest of Pingree Park, or along a line extending from 21 miles
south of Laramie to 32 miles west of Fort Collins. Movement was east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinikinik, Pennock Pass, Rustic, Cherokee Park, Red Feather Lakes,
and Pingree Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 10542 4053 10581 4100 10573 4100 10534
TIME...MOT...LOC 2033Z 272DEG 20KT 4101 10563 4053 10569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
June 25, 2:00 PM MST to 2:36 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Buckeye RAWS gusted to 64 mph and mesonet station UP1718, 4.8 miles north of Nunn reported a 58 mph wind gust.

High Wind, Morgan County

When
June 25, 3:55 PM MST
Where
Morgan County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

The Fort Morgan AWOS reported a 59 mph wind gust with a passing shower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177271, 1177273.